Agitated delirium

Following the latest CCE, these are some of my favourite FOAMs relating to “Agitated Delirium”.

First, check out this great lecture from SMACC 2016 by Dr Reuben Strayer.

Check out the SMACC DAS site for more details.

Another of my fabourites Dr Minh Le Cong from PHARM in his blog ‘Surviving Sedation Guidelines 2016 update’ talks about a couple of articles relating to the safety of midazolam and ketamine use in treating agitated delirium and the rationale for some parts of Australia withdrawing midazolam altogether from their guidelines.

  1. Since 2015 guideline , new published papers from Australia and USA support use of ketamine for acute behavioural disturbance in both emergency department and prehospital use.
  2. One systematic review suggests benzodiazepines associated with more adverse events for acute sedation of agitation, further supporting the current guideline emphasis on droperidol and ketamine
  3. In Australia, trend toward adoption of evidence based sedation guidelines utilising droperidol first line with ketamine as second line for severe agitation. New South Wales Health department guidelines published in August 2015, will be likely adopted by Queensland Health in 2017. South Australia state guidelines in draft with similar sedation recommendations.
  4. One RCT from Melbourne suggesting midazolam & droperidol IV sedation superior to monotherapy was reviewed and discounted. The main issues cited by our reviewers are that IV route not always available initially for acute management and RCT sample size was smaller than DORM studies. Also the  midazolam/droperidol group were noted to have more airway and respiratory adverse events than droperidol alone, consistent with other literature on midazolam sedation. Therefore the guideline will continue to not support use of midazolam sedation for acute behavioural disturbance.

I also enjoyed reading this “Lessons for management of acute agitation in rural EDs” by Dr

Finally, here is the link to the St John Wiki for the podcast although the one shown at CCE was much better having our own Hannah M in my personal opinion : )

My take home points summary is;

  1. While it may be rare, ‘True’ agitated delirium is a life threatening medical emergency that need to be correctly recognised and treated.
  2. We should have peer discussions for the ethical challenges we may face.
  3. Ketamine is a great drug but it’s not a wonder drug and still can cause harm.
  4. It is no brainer to think midazolam mixed with opiates, alcohol and unknown drugs Pt might have taken will cause airway/ventilatory compromise. Give O2 via nasal cannulae and ALWAYS have BVM and airway adjuncts prepared before giving the sedative drug (either midazolam or ketamine).

Please let us know if you know other articles, blogs, cases etc that may help us manage AD better.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s